Insomnia and 3tc
Aug 7, 2002
Doctor I am having trouble staying asleep. This started about 4 mths ago after returning from overseas. Initially I thought it was the time change and tried melatonin. That worked for 6 wks only. I understand it could be the 3tc medication. But wht now? My dose is twice daily 400mg/Ritonavir, 600mg Saquinavir, and 120mg Lamivvudine(3tc). I have been on this medication for about 7 yrs without this problem. I take my meds at noon and midnight as the side effects are less during the day when taking the meds after the second meal. Also 9 mths ago I stopped interferon treatment after 6 mths because I was still HCV positive. Do you have any opinions if the HIV treatment is causing me to wake up during the night. I have no trouble going to sleep but will wake up with a jolt and cannot go back to sleep for 1/2 hrs. This can happen up to 2 or 3 times a night.
Response from Dr. Henry
Tough situation to pin on 3TC given the scenario you described. It would be unusual for 3TC to be the main culprit though it could happen (switching to a different med for 1-2 months would sort that out such as tenofovir or abacavir). Given that you have been on the same HIV meds for a long time it is hard to sort out how the same meds at the same dose could suddenly be causing sleep problems unless another medication/vitamin etc has been added to the mix. Sleep disturbances are very common with causes from stress to caffeine to alcohol or too much stimulation to drug side effects, etc. If a thorough evaluation doesn't come up with anything to pursue sometimes drugs like trazadone or amitryptiline in low doses can help. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Vomiting An Early Sign Of HIV?
- Can You Get HIV From Touching A Bloody Scab?
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Itchy Testicles After Sex With Sex Worker Sign Of HIV AIDS
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
- Anal Sex With HIV Positive Female
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.